- Second Chance AIHA ›
- Forums ›
- AIHA Dog ›
- Split: Nula (5yr old English Cocker Spaniel)
Hi Ruth!
How’s your girl doing today? Being home is the best & I hope you are having a lovely weekend together. A big well done to Nula!
I bet Vally’s pill chart is a brain-saver (looks good to me, Vally)- she’s right about the stomach protection – can you check that out with your vet? It took me ages to work out Worzel’s millions of pills & I used to be a nurse! Worzel had awful tummy ache with the drugs & it improved no end when he started the sucralfate tummy protection, but you must be careful not to give it within 2 hours of the other medications, i.e. 2 hours before or 2 hours after any other medicines, otherwise they won’t be absorbed properly. The same applies to any tummy protector they might give you.
Have fun & loads of cuddles with Nula
Sheena, Worzel & Ollie xxxx
Last night was ok. Got up at 5am to let her out and she still has an upset tum, but she’s kept her food and meds down. Woke up at one point and panicked because I couldn’t find her anywhere, turned out she was under the sofa! So she’s not herself, but I think she’s ok. She keeps shivering every now and again, but when she’s warm she pants like mad. She’s happy to sleep a lot though which is good. Thought I’d struggle to keep her quiet and resting but so far she’s happy to do that. She did sleep on the bed with me for some of the night so was lovely to have that cuddle time! Xxxx


Thank you Patrice! I had wondered lol. Vally, your chart is brilliant thank you! I hadn’t know about the Atopica not being with food, I checked the label but it doesn’t say, so thank you for that!!! I did ask them about the stomach protection, but they said as she wasn’t vomiting anymore that she would be ok without it… Does this sound right? She hasn’t vomited in quite a few days now (apart from a tiny bit soon as she got home but I think that was the car ride), but she has had an upset tummy since being home. Last time being about 12hrs ago. I’m breaking her usual 2 meals into 3 smaller meals because she’s eating it so fast. Her doses of her medications are Prednisolone 15mg twice a day, Atopica 100mg once a day and Aspirin 7.5mg twice a day. Do these sound like what she should be on? Xxxxx
Hi Ruth
It was me moved your stuff! Hope I haven’t messed it up though, as I’m not such a computer whizz kid as our dear Patrice!
You will need to up her food intake – she will need more food because of the prednisone – plenty of protein is good & don’t use dried food if you can avoid it because they get very dehydrated. She will also drink loads of water & need to pee more often. I had a bowl of water in the bedroom as Worzel was so thirsty during the night & then of course he needed a wee! Have a look at the side effects in the prednisone article -it will give you an idea of what to expect & what is “normal” on this drug
https://www.secondchanceaihadogs.com/AIHA_Terms/prednisone/
Sorry Ruth – she needs tummy meds, absolutely, definitely. I would ask your vet for some sucralfate & famotidine as soon as possible – remember the 2 hour rule I mentioned though!
Here is the information you need about the cyclosporine:
https://www.secondchanceaihadogs.com/AIHA_Terms/cyclosporine/
I didn’t personally use it with my dog Worzel, but I’m sure Vally, Linda, Patrice & co can tell you how their dogs were dosed & so on.
Well apart from those little details, things look good! Upset tummy (diarrhea) seems to be common & we’ve all used pumpkin, believe it or not! Just boil gently until soft & add to her food. Most dogs seem to settle down with it, although not all of them. Worzel had a terrible windy stinky bottom for a while! Something to look forward to? Also, Worzel has always been car sick – his entire life – until we had to go to the vets on an every other day basis, so I would advise carrying plenty of kitchen towel & a gas mask! Funnily enough, he never throws up now because he’s got used to going so often, I suppose.
When her tummy settles, I would also recommend you add Milk Thistle to her diet as it helps the liver cope with the drugs. I swear by it – it brought Worzel’s liver enzymes right down. In our information on prednisone, you will see “Milk thistle (Silybum marianum) has been found helpful in the reduction in abnormally high liver enzymes and some vets will prescribe it.”
Anyway, I hope that’s helped – enjoy your weekend & try to relax with your girl. Sleep, peace & quiet are the best things for her at the moment.
All our best wishes
Sheena & the hounds xxx
Hi Ruth
Great to hear that Nula is now nicely settled at home and eating well. I agree with Sheena and Vally about the stomach protection. These medications are hard on the tummy and it’s important that Nula continues to eat well. It sounds like the pumpkin would be good to try to settle things down, and I know many people use this. If you have trouble sourcing it, try farm shops if you have any where you are. What is Nula eating? I know there are some cat foods which contain pumpkin, so there may well be some for dogs too which you could try as a complementary food.
I am sure Vally’s medication chart will be very useful and will help with the timings. Great job Vally!
Give Nula a cuddle and a biccie for me!
Mary & Mable x
- This reply was modified 12 years, 6 months ago by .
- This reply was modified 12 years, 6 months ago by admin.
Sorry – posting intermittently – daughter/granddaughter visiting.
Ruth, to me the prednisone seems low and the Atopica high, but that’s me. Sadie, American Cocker, weighs 35 pounds, almost five yrs old – was originally on 40 msg prednisone daily (20MG AM / 20MG PM) and 50 MG Atppica daily, 25MG AM and 25MG PM.
And, tummy protection is a must (thank you Sheena for staying on me !). These drugs are hard on the tummy and they can easily end up with an ulcerated stomach. It is horribly painful for them. Better safe, than sorry. If your vet won’t prescribe Sucralfate – then if I were you, I’d get over the counter Pepcid and give slippery elm powder (not with meds though as it will coat tummy and meds won’t do their intended job.(s). Tummy protection is VERY important. Even during weaning, I continue to give Sadie 1/2 tab of a 10MG Pepcid daily.
I am so glad to hear Nula is home and doing well. Look for her to start panting – it’s the prednisone. I freaked – but all here were great about calming me down. ;)
Sorry to be so abrupt – trying to type on this iPone while an 18 month old is crawling all over me. And we all know I am VERY good at typos anyway. :)
But had to write – meds low/high (to me, but other input please) and tummy protectant a must do.
Love and hugs to you and Nula!
Linda and Sadie
Ruth,
Please keep an eye on the shivering. It is not always related to being cold or being scared.
Sometimes dogs can develop pancreatitis from taking prednisone. This can be painful and a dog might react with this kind of shivering. Dogs may also arch their backs trying to get comfortable.
Make sure you mention this to your vet so they know about it.
my best, patrice